Alabama, 2011Hail and Damaging Winds in Alabama, June 16 to 17, 2011
June 16 to 17, 2011 · NWS TAE · 11 events in 4 counties and zones
A moist and unstable air mass combined with a weak upper level trough to produce severe weather across southeastern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass combined with a weak upper level trough to produce severe weather across southeastern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 16, 1:11 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 16, 1:11 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT THU JUN 16 2011
...HEAT ADVISORY CANCELLED...
...ISOLATED SEVERE STORMS STILL POSSIBLE THROUGH THIS EVENING...
.SYNOPSIS...
THE EARLY AFTERNOON REGIONAL SURFACE ANALYSIS SHOWED THE LOCAL
WEATHER PATTERN GRADUALLY ADJUSTING BACK TO THE SYNOPTIC
SCALE...AFTER THE DISRUPTION CAUSED THIS MORNING BY THE MASSIVE
OUTFLOW FROM AN MCS LATE LAST NIGHT. THERE WAS A HIGH PRESSURE
RIDGE TO OUR SOUTH WITH ONSHORE WINDS OVER OUR REGION. THE OUTFLOW
BOUNDARY (AND RESULTING STABLE COOL POOL) OVER OUR REGION HAD TWO
MAIN EFFECTS. ONE WAS TO ENTRAIN (THEN TRAP) A LOT OF SMOKE FROM
LARGE WILDFIRES TO OUR EAST...AND THE OTHER WAS TO INHIBIT
VERTICAL MIXING. THIS COMBINATION ACTUALLY HAD A BIT OF A
FEEDBACK (IN TERMS OF TEMPERATURE)...AS THE RATHER DENSE SMOKE REDUCED
INSOLATION AND THE STABLE BOUNDARY LAYER RETARDED THE VERTICAL
MIXING. THIS COMBINATION APPEARS TO BE MOSTLY RESPONSIBLE FOR OUR
TEMPERATURES REMAINING WELL BELOW OUR ORIGINAL FORECAST VALUES...AND
EVEN A LITTLE BELOW CLIMATOLOGY.
THE SMOKE HAS BEEN GRADUALLY BECOMING MORE DIFFUSE...BUT IT IS
UNCLEAR WHETHER OR NOT THE NEAR-SURFACE LAYER WILL COMPLETELY TURN
OVER BEFORE SUNSET. THIS COULD IMPACT THE THUNDERSTORM
FORECAST...AS THERE MAY BE A LITTLE LESS DEEP MOIST CONVECTION
THAN PREVIOUSLY THOUGHT...AND PERHAPS THE STORMS MAY NOT BE AS
SEVERE (DUE TO LESS INSTABILITY). HOWEVER...WE ARE NOT YET WILLING
TO SAY THERE IS NO LONGER A THREAT FOR SEVERE STORMS. THE MID
LAYER LAPSE RATES WERE STILL A HEALTHY 7 DEG/KM...AND THE MLCAPE
WAS ABOUT 2500 J/KG.
AS FOR CONVECTIVE TRIGGERS...THE HRRR HAS BEEN FORECASTING A
CLUSTER OF STORMS TO MOVE ACROSS OUR AREA FROM CENTRAL GA...WHICH HAS
NOT MATERIALIZED (YET ANYWAY). SO FAR OUR LOCAL ARW AND THE NCEP
ARW SEEM TO BE VERIFYING THE BEST...WITH ISOLATED STORMS
DEVELOPING ALONG THE FL PANHANDLE SEA BREEZE FRONT AND OTHER
MESOSCALE BOUNDARIES.
&&
.SHORT TERM...
(TONIGHT THROUGH SUNDAY) OUR FORECAST AREA WILL REMAIN UNDER
NORTHWEST FLOW ALOFT THROUGH FRIDAY...BUT 500 MB HEIGHTS WILL BE
RISING OVER THE SOUTHEAST U.S. THIS WEEKEND. BY SUNDAY THIS
BUILDING RIDGE WILL PROBABLY HELP SUPPRESS DEEP MOIST CONVECTION.
UNTIL THEN...PRECIP WATER VALUES WILL LIKELY REMAIN NEAR
CLIMATOLOGY. THIS WOULD SUPPORT ISOLATED TO SCATTERED...MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. WE WOULD NORMALLY TRY TO ADD
MORE GEOGRAPHICAL DETAIL IN OUR POP FORECAST BASED ON LOCAL SEA
BREEZE CLIMATOLOGY...BUT THERE MAY BE AN UPSTREAM MCS OR TWO THAT
COULD COMPLICATE MATTERS. THE LATEST GFS INDICATES THAT AN MCS
OVER AR MAY ENHANCE STORM FORMATION FRIDAY AFTERNOON...BUT THE NAM
AND ECMWF DID NOT REALLY SHOW THIS. WE WILL JUST FORECAST NEAR-
CLIMO POPS OF 30 PERCENT FOR MUCH OF OUR AREA EACH DAY...ALTHOUGH
SLIGHT POPS ARE EXPECTED ALONG THE COAST EACH MORNING.
TEMPERATURES WILL BE ABOVE AVERAGE...BUT NOT QUITE AS HIGH AS IN
RECENT DAYS AS THE ONSHORE WINDS SHOULD LIMIT MAXIMUM HEATING.
UNLESS WE GET ANYMORE SURPRISE WIND SHIFTS LIKE LAST NIGHT...WE
EXPECT THE SMOKE TO STAY OUT OF OUR AREA AFTER THIS AFTERNOON.
.LONG TERM...
(SUNDAY THROUGH NEXT THURSDAY) THE LONGWAVE PATTERN DURING THE
EXTENDED PERIOD WILL CONTINUE TO BE DOMINATED BY A SPRAWLING RIDGE
OVER THE SOUTHEASTERN STATES. THIS WILL CONTINUE TO KEEP
TEMPERATURES ABOVE NORMAL WITH BELOW NORMAL RAIN CHANCES. HIGH
TEMPERATURES THROUGHOUT THE PERIOD WILL HOVER AROUND THE CENTURY
MARK FOR ALL INLAND AREAS WITH RAIN CHANCES GENERALLY REMAINING
BELOW 30 PERCENT.
&&
.AVIATION...
THROUGH 18Z FRI. AREAS OF SMOKE FROM THE FIRES OVER SE GA AND NE
FL WERE PUSHED WWD WHEN AN OUTFLOW BOUNDARY FROM OVERNIGHT
CONVECTION PUSHED THROUGH THE AREA. VSBY AT TLH AND VLD HAS
IMPROVED TO MVFR AND ADDITIONAL VERTICAL MIXING SHOULD EVENTUALLY
PUSH IT BACK TO VFR THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING IN THE FL PANHANDLE AND BIG BEND AND
TEMPO GROUPS HAVE BEEN INCLUDED FOR ALL TERMINALS. MVFR VSBY
RESTRICTIONS ARE FORECAST TONIGHT AFTER ABOUT 08Z. CONVECTION
SHOULD HOLD OFF UNTIL AROUND 18Z FRI...SO NO MENTION IS INCLUDED
IN THIS FORECAST.
&&
.MARINE...
WINDS AND SEAS WILL REMAIN BELOW CAUTION LEVELS THROUGH THE
WEEKEND.
&&
.FIRE WEATHER...
LOW LEVEL FLOW OFF THE GULF OF MEXICO WILL BRING IN MODEST
INCREASES IN MOISTURE WHICH WILL KEEP THE RELATIVE HUMIDITY ABOVE
CRITICAL LEVELS OVER THE NEXT COUPLE OF DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 74 97 74 96 72 / 30 30 20 30 20
PANAMA CITY 77 90 75 90 75 / 20 30 20 30 20
DOTHAN 74 97 73 97 73 / 20 30 20 30 20
ALBANY 73 99 74 98 73 / 30 30 30 30 20
VALDOSTA 72 99 71 99 71 / 30 30 30 30 20
CROSS CITY 72 95 70 95 71 / 20 30 20 30 20
APALACHICOLA 76 90 75 90 75 / 10 20 20 20 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
LONG TERM...CAMP
AVIATION/FIRE WX...WOOL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 16, 2:46 AM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 AM EDT THU JUN 16 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-171100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
446 AM EDT THU JUN 16 2011 /346 AM CDT THU JUN 16 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
ANOTHER HOT DAY IS EXPECTED WITH HEAT INDICES NEAR 110 ACROSS
PORTIONS OF THE PANHANDLE AND FAR WESTERN BIG BEND. A FEW
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING...SOME
OF WHICH COULD PRODUCE LARGE HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ABOVE AVERAGE TEMPERATURES ARE EXPECTED TO CONTINUE WITH BELOW
AVERAGE CHANCES OF RAINFALL. HIGHS MAINLY IN THE UPPER 90S ARE
EXPECTED OVER INLAND AREAS WITH HEAT INDICES NEAR OR ABOVE 100
DEGREES EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAIL AND STRONG WINDS TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
DVD
Thunderstorm Wind, Henry
- When
- June 16, 2:58 PM CST
- Where
- Henry County, Haleburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 31.410, -85.130
Multiple trees and power lines were blown down in the vicinity of Haleburg. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Houston
- When
- June 16, 3:55 PM CST
- Where
- Houston County, 0.5 mi ESE of Webb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.257, -85.272
Several trees were blown down in the city of Webb near Highway 52 East. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Houston
- When
- June 16, 4:15 PM CST
- Where
- Houston County, 1.21 mi NE of Pearce
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.263, -85.206
Trees and power lines were blown down along Highway 52 between Webb and Columbia. The monetary damage figure provided is a rough estimate.
Hail, Houston
- When
- June 16, 4:15 PM CST
- Where
- Houston County, 0.72 mi N of Hollis Dairy Rd
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.241, -85.549
Quarter sized hail was reported along Highway 84 west of Dothan.
Thunderstorm Wind, Dale
- When
- June 16, 4:15 PM CST
- Where
- Dale County, Echo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 31.470, -85.450
Trees and power lines were blown down in Echo along with roof damage to a chicken house. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Dale
- When
- June 16, 4:20 PM CST
- Where
- Dale County, Ewell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 31.420, -85.570
Trees and power lines were blown down in Ewell. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Dale
- When
- June 16, 4:30 PM CST
- Where
- Dale County, 1.16 mi NNW of Five Points
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 31.316, -85.627
Trees and power lines were blown down. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Coffee
- When
- June 17, 2:45 PM CST
- Where
- Coffee County, Elba
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.410, -86.070
Power lines were blown down around Elba with a house damaged due to a fallen tree. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Coffee
- When
- June 17, 2:55 PM CST
- Where
- Coffee County, 0.24 mi NE of Turner Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.312, -85.967
Trees were blown down along Highway 134. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Coffee
- When
- June 17, 2:55 PM CST
- Where
- Coffee County, 2.05 mi SW of Tabernacle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.433, -85.888
Trees were blown down along Highway 167. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Coffee
- When
- June 17, 2:55 PM CST
- Where
- Coffee County, 0.27 mi WNW of Clowers Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.592, -85.894
Trees were blown down along Highway 125. The monetary damage figure provided is a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, June 16, 201115 injured · $256,000 · 1.25 in hail · 15 events
- Tornado and Hail in Kansas, June 16, 2011$132,000 · EF1 · 60 events
- Wildfire in Texas, June 16 to 27, 201116 injured · 9 events
- Wildfire in New Mexico, June 16 to 20, 2011$3.5 million · 1 event
- Hail and Damaging Wind in Mississippi, June 16, 2011$700,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Colorado, June 16, 2011$324,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, June 16, 2011$200,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Kansas, June 16, 2011$30,000 · 1.75 in hail · 39 events
- Hail and Damaging Wind in Ohio, June 16, 2011$100,000 · 2 in hail · 2 events
- Hail and Damaging Winds in Nebraska, June 16, 2011$75,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, June 16, 20111.75 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 16, 20111 injured · $22,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311713, 311714, 311718, 311719, 313008, 313005, 313006, 311759, 311760, 311761, 311762.